Medication & Weight Issues
Have you ever considered the possibility that a medication you are taking may be affecting your weight?
Medication is one of the first things I ask about in a consultation because it can have such a massive impact on appetite, cravings and weight. Certain anti-depressants, certain anti-psychotic medication, corticosteroids and even some medications for migraine headaches, all have the potential to increase weight by interfering with your body’s natural hunger and fullness cues. So while I always encourage people to listen to their body and eat based on these internal signals, people taking certain medication need to pay extra attention to choosing foods which make them feel full for as long as possible to try and offset this medication side effect.
There are benefits and risks to every medication and that is something both you and your GP need to discuss. A slight weight gain may be worth it if you start to feel better (physically or mentally). Just keep in mind that the higher the dose, and the longer you take the medication, the more likely it will affect your weight. I’m only telling you this so that you can understand what is happening and respond in a way which doesn’t involve panic and crash dieting.
Here are the medications I see most often:
Of the more common antidepressants, Mirtazapine, Paroxetine and Amitriptyline have the most evidence to suggest they contribute to weight gain.1, 2 However, a study published in 2018 that looked at antidepressant use in 50 000 people over a span of 10 years, found that people taking anti-depressants were more likely to gain weight that people who were not on anti-depressants.3 In real life terms, if you weighed 11 stone (70 kg) before you start taking anti-depressants, there is a 21% chance that you will gain more than 3.5 kg (half a stone) if you stay on them for several years.3
Almost all antipsychotic medications contribute to weight gain.4 Olanzapine and Clozapine cause the biggest increase in weight, followed by Risperidone and Quetiapine.1 Weight is most likely to rise in the first year and will often continue to increase the entire time someone is on these medications.4
These prescribed steroids are an anti-inflammatory that can be used for a variety of medical conditions such as asthma, arthritis and autoimmune disorders. Oral steroids (eg. tablets) are more likely to cause side effects compared to steroids you apply to the skin (eg. cream) or inhale. Forty-five percent of people will gain weight if they take a high dose of oral steroids for more than a month.5
What should you do?
Do not stop taking any medication without first consulting your GP, consultant or psychiatrist! If you are concerned that a medication is contributing to an increase in your weight, please speak to them to see if an alternative can be prescribed.
Usually in these situations, however, there are a load of other issues going on in addition to someone taking medication. Maybe the person is too tired to cook, shop, plan meals or exercise. Maybe they aren’t sleeping well. Maybe their stress or anxiety levels are through the roof. Maybe they are eating for emotional reasons or maybe they are having an uncontrollable craving for carbs. It’s incredibly hard to tease out how much of any weight gain is from the medication itself, and how much comes from the other factors going on at the same time. You really need someone to analyse the whole situation.
That’s why it is important to get personalised, professional advice if you’ve been struggling with your weight for a long time. A dietitian can help you sort through all of the factors which may be contributing to your weight, help you modify the ones within your control and even help advocate to your GP when changes to medication should be considered.
For more information or if you need support, contact firstname.lastname@example.org.